Tapering Off Gabapentin

Posted by Guener @guener, Nov 19, 2018

I started tapering off of Gabapentin because it was making me tired at work in the afternoons. I have been taking 600mg x 3 for a couple years now. I started as pain relief for my hip and noticed it reduced my anxiety, so my psychiatrist kept me on it. I have been doing much better with anxiety control over the last six months and want to get rid of the side-effects and now, I realize, dependence. When I stopped the 600mg in the afternoon I felt better, less tired and more clear headed, too, with no side-effects. When went to just 600mg per day this week I have noticed that I have had symptoms of mild depression that was relieved after taking my morning dosage of Gabapentin. So, clearly I need to taper more slowly now. I'm going to go back to 1200mg for a couple days before dropping to 900mg for a week and see how that goes. Anybody else have insight to share on stopping Gabapentin and how long it took, I would welcome your input. Feeling well this morning.

Hello @guener

I took Gabapentin for a month and I took a 300 mg tablet. Just a suggestion, but perhaps you can check with your doctor and see if he/she could prescribe that dosage. Perhaps that would be an easier way to taper down on the amount? It might be worth a try.

REPLY

Hi, @guener – I took gabapentin for post herpetic neuralgia and don't recall tapering off being much of an event for me. My doctor gave me a tapering schedule, and I believe I followed it without incident.

A couple other members who have mentioned gabapentin or going off of it include @gailb @lingram @littlepaw @johnmcmillan @artscaping. Hoping they may have some input for you on tapering off of this medication from what they've personally experienced or been advised.

REPLY

@guener I had no difficulties going off of Gabapentin. I was on 400 mg 3 times/day for about 3 years. I only experienced sweaty palms for a couple of days. I did not taper off. We are all different. You know best what will work for you.

REPLY

Hello, @guener I don’t know if I can share anything to help you, specifically, but I will try. My neurologist started me on gabapentin, 300 mg 3 times a day. After tracking my experience so I could give valid feedback, he changed the dosage to 300 mg in the a.m. and 300×3 or 900 mg at bedtime. Because I was depressed and suicidal, he added nortryptiline, 25 mg in the morning. The next change was to eliminate all of the morning dosages and increase the nighttime, He felt that a 50 mg dose of Nortryptline with the 300×3 or 900 mg of gabapentin would provide for restful sleep and would still have a positive effect throughout the morning and even into mid-afternoon. He was right and I am still at that dosage. I am sleeping well, and have not been depressed or suicidal. The longer I take gabapentin, the more it seems to work to mask the SFN, without the foggy brain side effects that I had earlier. I still get anxious when the pain level heightens, but have a clearer head and better cognitive skills. Everyone is different and yet I think becoming a partner with a compassionate provider in a mutually trusting relationship makes for a better outcome. Be pain free and safe. Chris

REPLY
@lisalucier

Hi, @guener – I took gabapentin for post herpetic neuralgia and don't recall tapering off being much of an event for me. My doctor gave me a tapering schedule, and I believe I followed it without incident.

A couple other members who have mentioned gabapentin or going off of it include @gailb @lingram @littlepaw @johnmcmillan @artscaping. Hoping they may have some input for you on tapering off of this medication from what they've personally experienced or been advised.

Jump to this post

Hi there sorry if I have misled you but I am tapering off venlafaxine, not gabapentin. Im choosing to keep gabapentin as it serves very well. I have successfully weaned Zopiclone and still have Lorazepam to go after the antidepressant. Im doing ok actually. The withdrawals have been quite manageable. My doctors guidance was imperitive and one thing I will say for them they left me with a safety net right through my procedure which left me in control and plenty of choice should I get stressed. Im winning friends.

REPLY

Absolutely MUST taper off this med but make darn sure that you titer down correctly. Speak with the doctor who prescribed the med for proper protocol. 900 to 600 way too much. I was on very high dosage and titered down 100 mg. every couple of days as I recal.

REPLY

Titrating down is usually the healthiest.

REPLY

Thank you for the private message @margaretob. I thought I would answer your message in this discussion about tapering off of Gabapentin so that you could meet other members who may have some suggestions for you — @guener, @rkleinsmith, @littlepaw, @parus and @artscaping.

I have no experience of tapering off of Gabapentin. I did take it for a couple of weeks when my primary doctor prescribed it for neuropathy before I was diagnosed. It wasn't helping because I have no pain. i just have the numbness. The doctor discussed it with her medical team and told me it only helps for pain so I stopped taking it. I think you should probably discuss tapering or discontinuing the drug with your doctor first.

REPLY

@margaretob , if you read the start of this thread from me, you'll notice that I was having some difficulty at one point going below a certain dosage without having depressive symptoms occur for me. I am being treated for depression as well as the anxiety that I use the Gabapentin for in my regimen. After a period of time I successfully am down to 300 mg x 2 per day and my psychiatrist and I are fine with me at that level. If you are discontinuing this medication or lowering your dosage, include you physician in the conversation of how to do so and if you have uncomfortable side-effects in the change.

REPLY

I have discontinued gabapentin twice took about a week each time. No emotional withdrawal symptoms but some pretty wild muscle stiffness and aches for a few days. Overall not hard to get off.

Liked by Ellen

REPLY

I've been on 600Mg 3 times a day (1800mg total) for several years now to address chronic back pain. A recent review with a Pain Dr suggested tapering off over 6 months – reducing by 300Mg a month – starting with the middle dose – which I did for the last month with relatively few side effects. Any suggestions as to whether to drop the evening or the morning dose next?

REPLY
@guener

@margaretob , if you read the start of this thread from me, you'll notice that I was having some difficulty at one point going below a certain dosage without having depressive symptoms occur for me. I am being treated for depression as well as the anxiety that I use the Gabapentin for in my regimen. After a period of time I successfully am down to 300 mg x 2 per day and my psychiatrist and I are fine with me at that level. If you are discontinuing this medication or lowering your dosage, include you physician in the conversation of how to do so and if you have uncomfortable side-effects in the change.

Jump to this post

Hi – thanks for sharing and updating your experience. I understand you're down to 600mg per day (2 x 300Mg) – what time of day did you find best to take your doses – both now and during your tapering process? thanks!

REPLY

Hi @gabataper while you wait to here from @margaretbob @guener @njp1013 and others, I wanted to take a minute and welcome you to Mayo Clinic Connect. You mentioned that you are currently taking gabapentin for back pain. As you taper, how is your pain being managed? Did gabapentin stop working for you? What time of day do you currently take your meds?

REPLY

I've been on 1200 mg. each day, all at bedtime and it seems I need it to get to sleep. I think it only helps me a little w/ depression. This is the 1st time I've written in this blog. Hope they can identify me by my email. My name is Kathy. I take a tiny amount of Effexor and only every other day. Just to maybe give me a slight boost. With the pandemic, I've found that moving and walking has been the best benefit. So, I encourage you to do that.

REPLY
@gabataper

I've been on 600Mg 3 times a day (1800mg total) for several years now to address chronic back pain. A recent review with a Pain Dr suggested tapering off over 6 months – reducing by 300Mg a month – starting with the middle dose – which I did for the last month with relatively few side effects. Any suggestions as to whether to drop the evening or the morning dose next?

Jump to this post

Your tapering schedule sounds manageable. I was on a much higher dose for a while and tapered down quickly at the beginning, each week dropping by 300 mg, until I got down to where I feel comfortable and my anxiety (for which I take gabapentin) stayed under control. I take 300 mg in the morning and in the afternoon, having dropped the evening dose all together.

REPLY
Please login or register to post a reply.